Hi, my friend recently received a new mitral heart valve due to endocarditis. Prior to surgery he was on flucloxacilin IV every 4 hours. After his operation he was told he would need this for a further 6 weeks every 4 hours. However, yesterday he was moved to a local hospital and they have been missing doses and giving them to him late (up to 6 or 7 hours sometimes). I am really worried as he's been told if the new valve gets reinfected it will be terminal. I am going to write to PALS but I need information on the affects of not giving him the medication on time. Can anyone help at all? NICE Guidelines? NHS Guidelines? Manufacturer Guidelines? Many thanks. Julia
ENDOCARDITIS Treatment FLUCLOXACILIN - British Heart Fou...
British Heart Foundation
Hello there - this is a very serious situation and it should be escalated. You're absolutely right to be concerned - his antibiotics should be given regularly as prescribed unless there is a clear clinical indication not to. I'd suggest it's raised with his consultant as soon as possible and also the ward/unit manager to ensure this is brought into line.
There are very serious risks associated with poor antibiotic compliance, so this needs to be addressed urgently.
Hope this helps, Chris
Thankyou Chris. I've told him to keep an accurate record of when he gets his antibiotics. I will escalate it via PALS tomorrow if it continues as his temperature was 37.7 for the first time since his operation today. I'm very worried.
Hello - not to worry you further but I have to echo what others have replied below too - I would advise escalating this as soon as possible. It's something they have to urgently prioritise and get on top of. Endocarditis is a very dangerous condition and the outcomes for people who don't receive the proper care are poor. You're welcome to call and speak to one of our helpline nurses about this, but I'd advise him to move quickly in addressing the problem.
I went through endocarditis and valve replacement last year except it was my aortic valve that needed replacing. I did not realise that I had a congenital heart valve problem until I became ill with endocarditis so all a huge shock.
I was on different antibiotics to your friend . One was called Ampicillin given every 4 hours and another one called Gentamycin given every 12hrs. I have to say that I was lucky and my anti biotics were generally given on time and I don't think I missed any doses. Problems did occur if there either not a nurse on duty who was qualified to care for patients with a Pic line or they were caught up with other sick patients, the ward was incredibly busy. The staff tried really hard to give the drugs on time and generally managed it.
I did have some flickers of temperature all the way through my treatment
I would have been very concerned too if I had not been getting my antibiotics and would want an immediate meeting with both the ward manager and consultant. As you say the consequences are too serious to ignore.
I do hope your friend gets the treatment that they need and require. It's a long journey but they will get there. Please feel free to contact me if I can help in anyway.
Best wishes to you both.
Thanks for your reply x Glad to hear your op went well and you're ok. I will ask to speak to his Consultant if it continues! X
I'm just home after 4 weeks of iv fluclox every 4hrs for endocarditis and now on oral medication. This was because my veins wouldn't take the irritation. It is vital that your friend completes his treatment and the drugs are given on time. Is he under a cardiology consultant or infectious diseases? Either way he needs to make a fuss and make this know to the consultant.